Kansas, 2008

Tornadoes and Hail in Kansas, June 5, 2008

June 5, 2008 · NWS GLD · 21 events in 7 counties and zones

Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 1:17 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 5, 1:17 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT THU JUN 5 2008

.DISCUSSION...
217 AM MDT THU JUN 5 2008

DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD
THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL
ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL
PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING
THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD
INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM
AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER
MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE
DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE
TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS
EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY
FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR
SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST
OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED.
FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR
TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR
BEFORE 06Z.

DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON
WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL
FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT.

FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE
STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA
WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS
IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE
NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE
CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST
HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS
THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER
21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS
PORTIONS OF THE AREA.

MWM
&&

.AVIATION...
1119 PM MDT WED JUN 4 2008

NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND
LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN
PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW
CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS
IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL
UNCERTAIN AT THIS TIME.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 5, 4:00 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MDT THU JUN 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
500 AM MDT THU JUN 5 2008 /600 AM CDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS OVER EAST CENTRAL COLORADO WILL CONTINUE TO
PRODUCE LARGE HAIL THIS MORNING. THIS ACTIVITY WILL MOVE NORTHEAST
IMPACTING MUCH OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS.

INITIALLY...LARGE HAIL WILL REMAIN THE PRIMARY THREAT...HOWEVER AS
THE AIRMASS BEGINS TO WARM LATER THIS MORNING...A DAMAGING WIND AND
TORNADO THREAT MAY DEVELOP ACROSS PORTIONS OF WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND
NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 5, 3:17 AM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 AM MDT THU JUN 5 2008

COZ090-091-051115-
KIT CARSON COUNTY-YUMA COUNTY-
417 AM MDT THU JUN 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VONA...AND MOVING NORTHEAST AT 28 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 201.

SFJ
Local storm report, Jun 5, 4:03 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             LAIRD                   40.08N 102.10W
06/05/2008  E1.00 INCH       YUMA               CO   PUBLIC

&&

SJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 5, 5:15 AM MST
Where
Sherman County, 7 mi N of Ruleton
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.431, -101.880

A center pivot irrigation system was overturned and tree branches were broken by strong thunderstorm outflow winds. Minor damage was also reported to outbuildings and grain bins.

Hail, Sherman

When
June 5, 5:15 AM MST
Where
Sherman County, Goodland Arpt
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
39.370, -101.700

Hail, Sherman

When
June 5, 11:12 AM MST
Where
Sherman County, 14 mi S of Kanorado
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.127, -102.030

Hail, Sherman

When
June 5, 11:26 AM MST
Where
Sherman County, 13 mi SW of Goodland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.217, -101.892

Thunderstorm Wind, Sherman

When
June 5, 11:36 AM MST
Where
Sherman County, 6 mi S of Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.263, -101.720

Hail, Sherman

When
June 5, 11:40 AM MST
Where
Sherman County, 3 mi S of Goodland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.307, -101.720

Hail, Sherman

When
June 5, 11:42 AM MST
Where
Sherman County, Goodland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.720

Hail, Sherman

When
June 5, 11:53 AM MST
Where
Sherman County, 3 mi E of Goodland
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.350, -101.664

Hail, Greeley

When
June 5, 12:11 PM MST
Where
Greeley County, 13 mi NNE of Tribune
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.644, -101.658

Hails was reported to be covering the ground.

Hail, Thomas

When
June 5, 1:29 PM CST
Where
Thomas County, 12 mi N of Levant
Measured
2.5 in hail
Reported by
Public
Coordinates
39.554, -101.200

Tornado, Logan

When
June 5, 1:30 PM CST to 1:31 PM CST
Where
Logan County, 10 mi SW of Russell Spgs
Rating
EF0
Path length
1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.818, -101.301

The tornado occurred over open country with no known damage.

Hail, Rawlins

When
June 5, 1:40 PM CST
Where
Rawlins County, 14 mi S of Atwood
Measured
1.25 in hail
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.597, -101.050

Wind-driven hail broke windows on the west side of the residences.

Tornado, Logan

When
June 5, 1:41 PM CST to 1:42 PM CST
Where
Logan County, 3 mi SSW of Russell Spgs
Rating
EF0
Path length
1 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
38.880, -101.191

The tornado occurred over open country with no known damage.

Hail, Rawlins

When
June 5, 1:57 PM CST
Where
Rawlins County, 14 mi S of Herndon
Measured
1.75 in hail
Reported by
Public
Coordinates
39.697, -100.780

Hail, Rawlins

When
June 5, 1:59 PM CST
Where
Rawlins County, 11 mi S of Herndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.741, -100.780

Hail, Rawlins

When
June 5, 2:05 PM CST
Where
Rawlins County, 18 mi ESE of Atwood
Measured
1.25 in hail
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.700, -100.737

Hail broke the mirror and resulted in dents to a vehicle.

Hail, Rawlins

When
June 5, 2:10 PM CST to 2:15 PM CST
Where
Rawlins County, 14 mi NNW of Atwood
Measured
0.88 in hail
Property damage
$650
Reported by
Newspaper
Coordinates
39.987, -101.151

Wind-driven hail up to nickel size piled up into 10-inch deep drifts, broke one house window, the back window of a pickup truck, and two vehicle side mirrors. The brief storm also stripped leaves off vegetation and some bark off of trees.

Tornado, Gove

When
June 5, 2:13 PM CST to 2:14 PM CST
Where
Gove County, 11 mi S of Gove
Rating
EF0
Path length
1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.791, -100.480

This brief tornado was seen by storm spotters and the general public from three different locations. The tornado occurred over open country with no known damage.

Hail, Gove

When
June 5, 2:25 PM CST
Where
Gove County, Gove
Measured
1.25 in hail
Reported by
Public
Coordinates
38.950, -100.480

Hail, Decatur

When
June 5, 2:30 PM CST
Where
Decatur County, Oberlin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.520

Hail, Decatur

When
June 5, 2:33 PM CST
Where
Decatur County, Oberlin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105932, 105933, 105934, 105935, 105936, 105938, 105939, 105940, 105941, 105942, 105948, 105970, 105950, 105943, 105944, 105973, 105966, 105952, 105962, 105945, 105946.